Penicillin allergy occurs when your immune system mistakenly reacts to the drug as a harmful substance, essentially as if it were a viral or bacterial infection.

The allergy develops when your immune system has become sensitive to penicillin. This means that the first time you take the drug your immune system detects it as a harmful substance and develops an antibody to the type of penicillin you took.

The next time you take the drug, these specific antibodies flag it and direct immune system attacks on the substance. Chemicals released by this activity cause the signs and symptoms associated with an allergic reaction.

First-time exposure to penicillin may not be obvious, however. Some evidence suggests that trace amounts of it in the food supply may be sufficient for the immune system to create an antibody to it.

Penicillins and related drugs

Penicillins belong to a class of antibacterial drugs called beta-lactams. Although the mechanisms of the drugs vary, generally they fight infections by attacking the walls of bacterial cells. In addition to penicillins, other beta-lactams more commonly associated with allergic reactions are a group called cephalosporins.

If you've had an allergic reaction to one type of penicillin, you may be — but are not necessarily — allergic to other types of penicillin or to some cephalosporins.

Penicillins include:

  • Amoxicillin
  • Ampicillin
  • Dicloxacillin
  • Oxacillin
  • Penicillin G
  • Penicillin V
  • Piperacillin
  • Ticarcillin

Cephalosporins include:

  • Cefaclor
  • Cefadroxil
  • Cefazolin
  • Cefdinir
  • Cefotetan
  • Cefprozil
  • Cefuroxime
  • Cephalexin
Nov. 22, 2014

You Are ... The Campaign for Mayo Clinic

Mayo Clinic is a not-for-profit organization. Make a difference today.